Nevada, 2013Blizzard and Heavy Snow in Nevada, January 28 to 29, 2013
January 28 to 29, 2013 · NWS LKN · 3 events in 3 counties and zones
A strong storm system brought heavy snow to much of northern Nevada along with strong gusty winds. Some valleys received 6 to 7 inches of snow with over a foot in the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system brought heavy snow to much of northern Nevada along with strong gusty winds. Some valleys received 6 to 7 inches of snow with over a foot in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 28, 2:00 AM PST, 6 hours earlier.
Area forecast discussion, Jan 28, 2:00 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PST MON JAN 28 2013
.SYNOPSIS...AFTER A SHORT BREAK OF DRY WEATHER THIS MORNING...SNOW
WILL REDEVELOP ACROSS NORTHERN NEVADA THIS AFTERNOON. WIDESPREAD
SNOW AND AREAS OF BLOWING AND DRIFTING SNOW ARE EXPECTED ACROSS
NORTHERN NEVADA TONIGHT AND TUESDAY. SIGNIFICANT TRAVEL IMPACTS
ARE EXPECTED...PARTICULARLY FOR THE TUESDAY MORNING COMMUTE.
&&
.SHORT TERM...TODAY THROUGH WEDNESDAY.
...SNOW AND BLOWING SNOW ON THE WAY TO NORTHERN NEVADA...
A TEMPORARY LULL IN THE ACTIVE WINTER WEATHER PATTERN AS TROUGH
AXIS CLEARS THE UT/NV LINE THIS MORNING. SINKING AIR BEHIND THE
TROUGH PASSAGE IS ERODING THE CLOUDS ACROSS NEVADA THIS MORNING
WITH WINNEMUCCA REPORTING CLEAR SKIES. THIS TREND WILL NOT LAST
LONG WITH CLOUDS QUICKLY THICKENING AND LOWERING ACROSS NW NEVADA
THIS MORNING. EXPECTING WARM AIR ADVECTION AND OVERRUNNING TO KICK
INTO FULL GEAR BY 4 PM...WITH OVERCAST SKIES AND SNOW REDEVELOPING
PRIMARILY NORTH OF I-80.
TONIGHT...SNOW AND WIND BOTH INCREASE AS STRONG JET STREAM ENERGY
DIVES INTO NORTHERN NEVADA. LIFT WILL BE INTENSE THROUGH A
SATURATED ATMOSPHERE WITH STRONG OMEGA CORRELATED WITH THE
DENDRITIC GROWTH ZONE...AS SHOWN BY 00Z GFS CROSS SECTIONS OVER
NORTHERN NEVADA. WIDESPREAD SNOW PRODUCTION IS EXPECTED AND RAISED
SNOW COVERAGE IN THE GRIDS TO 100% FOR MUCH OF ELKO AND NE
HUMBOLDT COUNTIES. WINDS WILL BE INCREASING WITH TIME TONIGHT AS
700 MB WINDS REACH 50-60 KTS BY SUNRISE TUESDAY. EXPECT WINDS TO
AVERAGE 15 TO 30 MPH ACROSS NORTHERN NEVADA...WITH MUCH HIGHER
GUSTS ON THE HIGHER TERRAIN...WITH BLOWING SNOW INCREASING BY
TUESDAY'S MORNING COMMUTE.
TUESDAY...SNOW AND BLOWING SNOW WILL ADVERSELY AFFECT THE MORNING
COMMUTE. THE WORST CONDITIONS ARE EXPECTED ACROSS NORTHERN ELKO
COUNTY WHERE THE HEAVIEST SNOWFALL AMOUNTS WILL OVERLAP THE
STRONGEST WIND ENERGY. GFS HAS BEEN AMAZINGLY CONSISTENT
FORECASTING THIS EVENT...AND THE 00Z GFS FORECASTS QPF OF .90 INCH
AT WILDHORSE WITH A BOUNDARY LAYER AVERAGE WIND OF 27 KTS TUESDAY.
USING AT LEAST A 15:1 FLUFFY SNOW RATIO...HIGH CONFIDENCE THAT
FAVORED PORTIONS OF NORTHERN ELKO COUNTY WILL RECEIVE OVER A FOOT
OF SNOW. HIGHEST AMOUNTS ON NW-FACING SLOPES. FOR ZONE 031...THE
SNOW ALONE WOULD CLEARLY SUPPORT A WINTER STORM WATCH ISSUANCE.
THE WINDS ARE THE GAME CHANGER. 00Z GFS BUFR SOUNDINGS FOR
WILDHORSE REVEAL 45 KTS OF WIND AT 1000 FT TUESDAY MORNING...WHILE
THE HEAVIEST SNOW IS FALLING. THUS OPTED TO ISSUE A BLIZZARD WATCH
FOR NORTHERN ELKO COUNTY 4 PM MONDAY - 4 PM TUESDAY. TRAVEL IS
HIGHLY DISCOURAGED...ESPECIALLY ON U.S. HIGHWAY 93...AND MAY BECOME
IMPOSSIBLE IN SOME AREAS.
ISSUED A WINTER STORM WATCH FOR SW AND SOUTH CENTRAL ELKO
COUNTY...ALSO FROM 4 PM TODAY THROUGH 4 PM TUESDAY. ALTHOUGH NOT
AS IMPRESSIVE AS NORTHERN ELKO COUNTY...MODELS CRANK OUT ROBUST
SNOWFALL AMOUNTS IN THESE ZONES OF 4 TO 8 INCHES. HIGHEST AMOUNTS
WILL FAVOR NW-FACING SLOPES /SUCH AS SPRING CREEK/. ELKO IS NOT
FAVORED IN NW FLOW...EXPECT LESSER AMOUNTS HERE OF 4-5 INCHES.
GUSTY WEST WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
AND AREAS OF DRASTICALLY REDUCED VISIBILITY.
WINTER STORM WATCH ISSUED FOR THE RUBY MOUNTAINS AND EAST
HUMBOLDT RANGE WHICH LOOK TO BE CLOBBERED IN THIS SYNOPTIC SETUP.
PROLONGED NW FLOW PERPENDICULAR TO THE MOUNTAINS WILL MAXIMIZE
OROGRAPHIC LIFT. PLACED ONE TO TWO FEET IN THE SNOW AMOUNT GRIDS.
THIS COMBINED WITH WIND GUSTS OVER 60 MPH. IT GOES WITHOUT
SAYING...TRAVEL INTO THE RUBIES THROUGH TUESDAY IS NOT ADVISED.
REGARDING HUMBOLDT AND NORTHERN LANDER/EUREKA COUNTIES...A MORE
DIFFICULT CALL TO MAKE HERE. CLEARLY SNOW AND BLOWING SNOW WILL
OCCUR IN THESE ZONES...WITH THE WORST CONDITIONS FAVORING THE NE
PORTIONS OF THE ZONES. SNOW AMOUNTS LOOK TO BE A BIT LESS...AROUND
3-6 INCHES...BUT WINDS ALOFT ARE ACTUALLY STRONGER. FELT IT WAS
PRUDENT TO PLACE THESE ZONES IN A WINTER STORM WATCH FOR NOW AND
LET THE DAY SHIFT DECIDE IF THEY REQUIRE A WARNING...OR MORE
LIKELY A WINTER WEATHER ADVISORY FOR SNOW/BLOWING SNOW.
FOR THE REMAINING ZONES...ZONE 033 /WEST WENDOVER/ IS STRONGLY
UNFAVORED IN NW DOWNSLOPE FLOW...SO EXCLUDED THAT ZONE FROM WATCH.
NO HEADLINES WILL BE NEEDED FOR NORTHERN NYE. COULD CONCEIVABLY
NEED A WINTER WEATHER ADVISORY FOR SNOW/BLOWING SNOW FROM EUREKA
TO ELY THROUGH TUESDAY...FOR 1-3 INCHES WITH THE HIGHEST IMPACTS
NORTH OF U.S. HIGHWAY 50.
SNOW WILL RAPIDLY TAPER OFF TO FLURRIES TUESDAY EVENING WITH
DIMINISHING WINDS. A FEW LINGERING SNOW SHOWERS ACROSS ELKO COUNTY
WEDNESDAY BUT WITH NO IMPACTS. TURNER
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. THE MODELS ARE IN
PRETTY GOOD AGREEMENT THROUGH MOST OF THE LONG TERM PERIOD. A
HIGH-AMPLITUDE PACIFIC RIDGE OF HIGH PRESSURE...CENTERED
APPROXIMATELY 600 MILES WEST OF CENTRAL CALIFORNIA WEDNESDAY
NIGHT...WILL BECOME PROGRESSIVE AND SLOWLY MOVE EAST TO ACCOMPLISH
AXIS RELOCATION THROUGH NEVADA BY SATURDAY MORNING. THE ECMWF
DEPARTS SOLUTION THEREAFTER FROM THE OTHER MODELS...PREFERRING TO
DEVELOP A STRONGER PACIFIC TROUGH THAT COULD HALT THE EASTWARD
PROGRESSION OF THE RIDGE. THIS PATTERN OF PRIMARILY RIDGING WILL
LEAD TO A MOSTLY DRY FORECAST WITH THE EXCEPTION OF NE NEVADA WHERE
A COUPLE WEAK SHORTWAVES COULD SKIP THROUGH THE EASTERN EDGE OF THE
RIDGE PRIOR TO THE WEEKEND. HIGH TEMPERATURES WILL RANGE FROM THE
30S TO AROUND 40 DEGREES. LOW TEMPERATURES WILL GENERALLY BE IN THE
TEENS.
&&
.AVIATION...A VERY STRONG STORM SYSTEM WILL BRING WIND AND SNOW TO
ALL OF THE GREAT BASIN. SNOW WILL BEGIN TO ACCUMULATE ACROSS
NORTHERN NEVADA THIS AFTERNOON THEN SPREAD TO CENTRAL NEVADA
OVERNIGHT TONIGHT. WIDESPREAD STRONG WINDS WITH BLOWING AND DRIFTING
SNOW IS EXPECTED TUESDAY. NEAR-ZERO VISIBILITY CONDITIONS ARE
POSSIBLE AT TIMES AT KEKO.
KEKO. VFR CONDITIONS SHOULD HOLD THROUGH 22Z MONDAY. VLIFR VIS AND
CIG CONDITIONS ARE EXPECTED TUESDAY IN SNOW AND BLOWING SNOW.
KWMC. VFR CONDITIONS SHOULD HOLD THROUGH 00Z TUESDAY.
KELY. VFR CONDITIONS SHOULD HOLD THROUGH 06Z TUESDAY.
KTPH. VFR CONDITIONS EXPECTED THROUGH 12Z TUESDAY.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON FOR
NORTHERN ELKO COUNTY.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
FOR HUMBOLDT COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
FOR RUBY MOUNTAINS/EAST HUMBOLDT RANGE.
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
FOR SOUTH CENTRAL ELKO COUNTY...SOUTHWESTERN ELKO COUNTY.
&&
99/92/92
Hazardous weather outlook, Jan 28, 2:15 AM PST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
215 AM PST MON JAN 28 2013
NVZ031-291200-
NORTHERN ELKO COUNTY-
215 AM PST MON JAN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.
.DAY ONE...TONIGHT.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SNOW WILL REDEVELOP THIS AFTERNOON. WIDESPREAD SNOW AND BLOWING
SNOW IS EXPECTED TONIGHT AND TUESDAY. A BLIZZARD WATCH IS IN
EFFECT FROM 4 PM TODAY THROUGH 4 PM TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ030-034-036-038-039-291200-
HUMBOLDT COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
215 AM PST MON JAN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.
.DAY ONE...TONIGHT.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SNOW WILL REDEVELOP THIS AFTERNOON. WIDESPREAD SNOW AND AREAS OF
BLOWING AND DRIFTING SNOW ARE EXPECTED TONIGHT AND TUESDAY. A
WINTER STORM WATCH IS IN EFFECT FROM 4 PM TODAY THROUGH 4 PM
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
TURNER
Heavy Snow, Humboldt
- When
- January 28, 8:00 AM PST to January 29, 8:00 AM PST
- Where
- Humboldt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Winnemucca received 7 inches of snow and over a foot fell in the mountains.
Heavy Snow, N Lander & N Eureka
- When
- January 28, 4:00 PM PST to January 29, 12:00 PM PST
- Where
- N Lander & N Eureka forecast zone
- Reported by
- Public
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
In Pine Valley 8 inches of snow was reported. The Lewis Peak SNOTEL also received 8 inches of snow.
Blizzard, N Elko Cnty
- When
- January 29, 9:00 AM PST to 4:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A storm system brought heavy snow and strong winds to northern Elko county. Frequent winds gust of 35 to 45 mph were widespread. Many valley locations received 6 to 7 inches of snow while the mountains had 1 to 2 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 28, 20132 deaths · 13 events
- Winter Weather in Virginia, January 28, 201321 events
- Winter Weather in Maryland, January 28, 201315 events
- Winter Storm in South Dakota, January 28 to 29, 201314 events
- Winter Storm in Wyoming, January 28 to 31, 201313 events
- Heavy Snow in Minnesota, January 28 to 29, 201312 events
- Winter Weather in West Virginia, January 28, 201311 events
- Winter Weather in New Jersey, January 28, 20136 events
- Winter Storm and Heavy Snow in Idaho, January 28 to 29, 20136 events
- Heavy Snow in Oregon, January 28 to 29, 20136 events
- High Wind in Texas, January 28 to 29, 201369 kt wind · 6 events
- Winter Weather in Maryland, January 28, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422327, 422329, 422333.